We all know that dogs can be sneaky little rascals. They swoop in to steal a slice of pizza as soon as you turn your head. I’ve witnessed my beagle inhale pasta bits as soon as they hit the floor.
Dogs will be dogs! Some of them are food aggressive, they eat whatever edible tidbit invites their attention. We can’t always watch our pups (unless yo know a hooman with eyes at the back of his head). So I won’t be surprised if one of these days, I come across a post in various doggy rescue sites I follow where a panicked owner asks for help as her pup thrashes in her arms, mouth foaming. Dogs have no idea what they put in their mouths as long as it tastes halfway good.
But what if they suffer from poisoning just because they ate or swallowed something? Or worse, it could be medicines like Aspirin that were left somewhere else? Well, dogs play a very big role in our lives, and we just can’t take it whenever they suffer or in pain. If we know that they are not feeling well, we as owners take our part to treat them the way we treat ourselves. They are like humans; they are also fragile.
This article will discuss how to deal with dogs who suffer from poisoning due to the swallowing of medicines such as the Aspirin. Learn more about how to help your dog recover from it as you undergo medical treatment for faster recovery.
- Why Are Cats So Fond of Ranch Dressing?
- What Is in the Ranch?
- What Happens If My Cat Accidentally Eats Ranch?
- How Much Ranch Is Too Much For Cats?
- Are there Any Alternatives to Ranch Dressing?
- What Foods Are Appropriate for Cats?
- FAQs to Prevent Any Cat-astrophe
- Can Cats Have Salad Dressing?
- What About Tuna With Ranch Seasoning?
Dogs Taking Aspirin
If you want to know how Aspirin affects dogs, take a look at some information regarding the Aspirin, and understand its effects on dogs and why it is being prescribed for dogs.
What Is Aspirin?
This is a kind of drug that is known to be a nonsteroidal anti-inflammatory drug. It is also known to many as the acetylsalicylic acid or the ASA. Aspirins stay in the same category as with the ibuprofen, carprofen, naproxen, and many more that could be consumed by humans and even animals. This drug is commonly used to manage the pain for your dog, as prescribed by the veterinarian.
If this drug was being consumed in toxic dosages by your dog, then it would be very dangerous for them. Always remember that Vets are the only ones who can prescribe Aspirin for dogs, and if this gets out of hand, it may lead to serious side effects that dog owners must be concerned about.
What Is Aspirin Poisoning?
Aspirin is sometimes advised to dogs in treating illnesses like osteoarthritis and instant pain relief for them. This is safe as long as this is being monitored properly because if not, this would probably end up having a side effect on animals. Dogs should take it accordingly, and this is with the help of a person.
Taking this medicine should not be less, and it should not be too much, because dogs may be exposed to unwanted toxin amounts of Aspirin accidentally. It is undeniable that dogs can easily chew the Aspirin medicine even if it’s in a whole packet. If this happens, it allows for the ingestion of aspirin that may lead to toxicity.
Possible Side Effects Or Risks To Dogs
Many have said that Aspirin is safe for dogs because it could treat conditions that are common to dogs. Yes, it is true in a way, but that safety would only take place if you seriously follow the advice and instructions of a professional.
Unfavorable reactions to aspirin are common in dogs; that’s why owners should know the possible risks that may arise if their dog accidentally ate a whole packet of Aspirin. These are the following symptoms that would most likely happen in the early days.
- Dark stool
- Mucosal Erosion
- Loss of appetite
These are some of the possible early signs of poisoning that you should monitor in case your dog might have overdosed on aspirin. You should always keep an eye on your dog because these signs could be very dangerous and weakening.
Treatment For Aspirin Poisoning
The treatment for poisoning depends on how prompt the veterinarian could check your dog. If the aspirin was just recently swallowed, the veterinarians will just merely induce the vomiting. However, if your dog is seen within just 2 hours after ingestion, the vet could also prescribe the activated charcoal. And if it is beyond 2 hours, special clinical signs would be the best treatment.
These are the possible things you should be doing whenever you observe that your dog is being poisoned:
Make An Appointment With Your Veterinary As Soon As Possible
Your dog will most likely survive if you get help from a professional right away. Remember that it is a poison, and it quickly scatters inside the body and could cause weakening of the organs. Having an abrupt check-up is highly advisable.
Keeping Your Pet Calm
Sometimes keeping an animal calm is difficult. You should be patient at this time and understand their situation. Slowly get their trust and give them their needs. Comfort them, let them sleep, and relax. Those are just simple ways of keeping the effective calm.
Get A Sample Of The Poison’s Container
With this, the veterinarian can easily determine the kind of treatment for your dog. This is easier to conduct a treatment right away. It is way better to check samples and current status before providing the best remedy.
Here are the possible procedures made in the clinic:
- IV fluids would be administered
- Taking of stomach protectants
- Monitoring of liver enzymes and kidney
- Anti-vomiting medications
If the case gets worse, then these are the possible procedures:
- Supplementation of oxygen
- Aggressive IV fluids intake
Care For Your Dog After A Treatment
The treatment for your dog right after visiting the veterinarian would not end because you also need to take good care of them at home. Fluid intakes that are prescribed by the doctor are always present, especially if there is still a complication in the kidney. With this, you cannot say that your dog has fully recovered to this complication; that’s you still need to visit the veterinarian for lab testing and to know the status of the kidneys.
The digestive system should also be monitored at least once every 2 weeks to know the kind of diet that will be recommended until the complication in the stomach will be over. The same goes for monitoring the status of the liver; the patient needs to fully recover before allowing them to eat freely.
This is a case to case basis only, and it all depends on a dog’s tolerance to complications and conditions. If the chronic liver or kidney damage has not yet been resolved for years, then a long-term medication will be needed.
One thing to avoid dogs from being poisoned is to always check the surroundings if there are things that they might eat that could harm them. You, as an owner, should always see to it that everything is clean and in order. Dogs are like one of your babies that should also be taken care of no matter what happens.
If you suspect that your dog might be suffering from poisoning, do not ever hesitate to visit a veterinarian for a check-up. Avoid playing doctor because this might harm them or could worsen the situation. Only veterinarians could define the case, and only they could give proper medication if things get worse. Further tests could be done just to save your dog’s life.
1 thought on “My Dog Ate a Whole Packet of Aspirin: Triage for Poisoning”
Thanks for the info
I have chow chow 30kg
Accidentally chewed half of 100mg asprin
Gave milk and she is sleeping